Guidelines for Diabetics and becoming unwell during the Coronavirus
Dear Diabetic Patient
As a patient of our practice your health and well-being are our number one priority. This letter is being sent to you as you are on our Type 2 diabetes register and one or more of the medications listed below. The information in this letter is to provide you with advice should you become unwell either due to COVID-19 or another illness such as diarrhoea and vomiting, a urinary tract infection etc as any intercurrent illness can cause glucose levels to rise.
If you become unwell with coronavirus and require advice specifically for coronavirus please refer to the following websites:
If you become unwell and are concerned about either your blood glucose or ketone readings, or your diabetes control and require advice, Northern Ireland regional helpline details are below as well as Northern Trust helplines
- Regional Diabetic helpline Northern Ireland 028 95360600 or email: firstname.lastname@example.org. Open 7 days a week including bank holidays from 9am until 3pm until end of June and this may be extended.
- Local Northern Trust information Mon-Fri 9-5 if…you’re unsure how to adjust insulin or your ketones are moderate to high
- Newtownabbey/Carrickfergus/Larne: 028 90552222
- Antrim/Ballymena areas: 028 25635287
- Mid Ulster area: 028 79547487
- Causeway area: 028 70346265
Please ensure you have access to the following at all times, not just when you become unwell:
- One-month supply of all of your medicines. Please contact the practice pharmacist if you are running out of your medications at different times, as they can help align these for you so you need only place an order every 2 months.
- If you normally check your blood sugar levels at home, or have been advised to do so, ensure you have access to a blood glucose meter with one-month supply of test strips and lancets
- If you have been advised to check ketones, please ensure you have access to a ketone testing system – either urine or blood.
- Becoming Unwell
If you develop Coronavirus symptoms or any other illness, it is likely to affect your blood sugars. While you are unwell it is VERY likely that your blood glucose will increase even if you are eating less than usual.
If you already have access to blood glucose monitoring, increase the frequency of checking your blood glucose every 2 to 4 hours.
- Stay hydrated: drink at least ½ cup (100mls) of water (you can also drink any other sugar free drink) every hour.
- Do not fast: maintain carbohydrate intake
- If you are unable to eat or drink or are vomiting, replace meals with sugary fluids or ice cream such as 100mls of fruit juice or 2 reach tea biscuits.
- Never stop insulin: you may have to adjust the dose
- You may need to stop taking some medications during the period you are unwell (see below for specific advice)
- If you are worried about other symptoms not related to your diabetes, contact the health centre during opening hours or out of hours at other times.
- Seek medical attention if you are unable to control your blood glucose (persistently over 18mmol/L) or unable to stay hydrated due to vomiting
- For people who take tablets or non-insulin injectable medications for diabetes
You may find that because of reduced appetite or inability to eat your usual meals, these tablets may cause low sugars.
Some of the tablets (oral hypoglycaemic agents) will need to be stopped during the period you are unwell and this may cause your blood sugar to go up.
If you have access to blood glucose monitoring, increase the frequency of monitoring to 2 - 4 hourly
If you DO NOT have access to blood glucose monitoring, look out for symptoms of high blood glucose. These include thirst, passing more urine than usual and tiredness. Seek medical advice if you have these symptoms. The advice on following page relates to which medications to hold should you become unwell and unable to keep down food or fluids. It is important that you only stop these medications when you are unable to keep down food or fluids.
If you are on any of the following medication you need to TEMPORARILY stop them when you are sick. Restart when you are well (normally after 24 to 48 hours of eating and drinking normally). When you restart your medicine, just take them as normal
ACE inhibitors – these medicines are used for heart conditions, high blood pressure and for kidney protection. If you are dehydrated, these medicines can stop your kidneys working properly. Examples: names ending in ‘pril’ such as ramipril, lisinopril, perindopril, fosinopril, trandolapril
ARBs - these medicines are used for heart conditions, high blood pressure and for kidney protection. If you are dehydrated, these medicines can stop your kidneys working properly. Examples: names ending in ‘sartan’ such as candesartan, irbesartan, losartan, valsartan
Diuretics – these medicines are used for excess fluid and high blood pressure and are sometimes called ‘water pills’. These medicines can make dehydration more likely. Examples include bendroflumethiazide, furosemide, indapamide, bumetanide. If you are taking more than two tablets a day of either bumetanide or furosemide, please seek medical advice before stopping
Metformin – this is a medicine for diabetes. Dehydration can make it more likely that you will develop a serious side effect called lactic acidosis-brand names include Glucophage and Sukkarto
GLP-1 analogues – these are medicines for diabetes. Dehydration can make it more likely that you will develop a serious side effect. Examples are exenatide (Bydureon or Byetta), dulaglutide (Trulicity) , liraglutide (Victoza), lixisenatide (Lyxumia) and semaglutide (Ozempic)
NSAIDs – these are anti-inflammatory pain killers. If you are dehydrated, these medicines can stop your kidneys working properly. Examples include ibuprofen, naproxen, diclofenac, celecoxib, piroxicam
SGLT2 inhibitors – these are medicines for diabetes. Dehydration can make it more likely that you will develop a serious side effect called diabetic ketoacidosis (DKA). Signs of this are excessive thirst, running to the toilet more often, shortness of breath, tummy pain and confusion. If you have access to a ketone monitor check your levels. If they are higher than 1.5 and you are feeling unwell, stop THIS MEDICATION AND contact the practice or out of hours, OR THE DIABETIC HELP-LINE for advice. Examples: names ending with ‘flozin’ such as canagliflozin (Invokana), dapagliflozin (Forxiga), empagliflozin (Jardiance) and ertugliflozin (Steglatro)
Sulfonylureas – if you are unable to eat or drink, it will be more likely that you develop low blood glucose (hypos) • Examples: names ending with ‘ide’ such as gliclazide, glibencamide, glipizide. Brands include Diamicron and Bilxona If you are eating and drinking normally and blood sugars are high continue to take Sulfonylureas
- Managing low blood glucose
If your blood glucose is less than 4mmol/L (hypo), treat with eating or drinking 1520g fast acting carbohydrate. Examples of fast acting carbohydrate include:
- 5 Dextrose tablets
- 5 jelly babies
- Half a can of sugary drink (non-diet)
- Fruit juice 200mls (non-diet)
- Ice cream 1 large scoop
- 5 spoonfuls sugar in warm water
After treating the hypo, recheck you blood glucose levels after 15 minutes, repeat the above step is your glucose remains below 4. Once your blood glucose is above 4, try to eat 15-20g of slower acting carbohydrate. Examples of slower acting carbohydrate include:
- Piece of fruit
- Bowl of cereal
- Glass of milk 200mls
Seek medical attention if low blood glucose levels persist despite changes and you are unable to maintain hydrated or take carbohydrates due to vomiting
- How to manage high glucose levels when NOT ON INSULIN
If your blood glucose level rises above 12mmol/L -sip sugar free fluids-at least half a cup or 100mls per hour, every hour. Look out for symptoms of high glucose levels if you do not have access to a blood glucose monitor such as thirst, passing more urine than usual and tiredness-Seek medical attention and contact one of the diabetic helpline numbers for advice.
If you do have access to a blood glucose meter and your sugar levels are consistently over 18mmol/L and you are NOT ON INSULIN-seek medical attention.
IF YOU ARE ON INSULIN SPECIFIC ADVICE ON MANAGING DIABETES AND GLUCOSE LEVELS DURING ILLNESS IS PRESENTED OVERLEAF
If you have any concerns about this letter, or are unsure as to which medication you are currently taking, which will require temporary stopping, please contact the practice pharmacist. Alternatively, if you get your medication made up in a blister pack by your Community Pharmacy, you should show your community pharmacist this letter and ask them to help you identify which medication you should temporarily hold.
DR P HUNTER
DR J JAYAPRAKASH
DR E THOMPSON